[Skip to Content]

How to minimize withdrawal symptoms when you stop taking antidepressants

 

Thomas Schwartz, MD (photo by Jim Howe)

Thomas Schwartz, MD (photo by Jim Howe)

Some people who stop taking antidepressants report withdrawal symptoms: nausea, fatigue, insomnia. In some cases, people say they felt as if they had the flu, and others report troubling zapping sensations in their heads. Psychiatrist Thomas Schwartz, MD, a professor of psychiatry and behavioral sciences at Upstate, says symptoms can be minimized by slowly tapering off the medication. He cautions that people should see their health care provider before changing any medication regimen. He also says withdrawal symptoms are more common in people who have been taking high doses of antidepressants or taking the medication for a long time. Schwartz also talks about the history of antidepressants, how the medications are designed to work and what new treatments are becoming available.

 

5-23-18-Schwartz.mp3 (13.98 MB) (Click to open in new window or Right-Click to save-as)
Top